Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 22, 2012, 12:11 AM EDT for Rockbridge County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2012, 12:11 AM EDT (04:11 UTC)
- Expired
- Mar 22, 2012, 1:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
751
WWUS81 KRNK 220411
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 AM EDT THU MAR 22 2012
VAZ024-220500-
ROCKBRIDGE VA-
1211 AM EDT THU MAR 22 2012
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 1202 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF ROCKBRIDGE BATHS...NEAR WHITES TRUCK STOP ON INTERSTATE
81...MOVING EAST AT 5 MPH.
THIS STORM WAS PRODUCING PEA-SIZED HAIL AND HEAVY RAIN. DUE TO THE
SLOW MOVEMENT...HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL REMAIN NEAR BROWNSBURG AND VESUVIUS THROUGH
100 AM.
LAT...LON 3797 7928 3793 7920 3789 7915 3785 7914
3783 7915 3782 7916 3794 7948 3803 7939
3803 7937
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 10:40 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 21, 10:40 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT WED MAR 21 2012
.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE ACROSS THE COASTAL COUNTIES OF
VIRGINIA WILL CONTINUE TO DRIFT SLOWLY SOUTHEAST THIS EVENING BEFORE
FINALLY SLIDING OFFSHORE THURSDAY. WEAK HIGH PRESSURE WILL FOLLOW
THIS SYSTEM TOMORROW AFTERNOON INTO FRIDAY BEFORE ANOTHER STRONG
FRONTAL SYSTEM ARRIVES FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
STRONG UPPER LEVEL LOW PRESSURE WILL THEN SLIDE SOUTHEAST ACROSS
THE REGION SATURDAY NIGHT AND SUNDAY PROLONGING THE WET WEATHER
OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 1020 PM EDT WEDNESDAY...
PER WATER VAPOR IMAGERY MAIN FOCUS FOR DEEP CONVECTION DURING THE
OVERNIGHT WILL BE WITHIN VICINITY OF THE UPPER LOW OVER ERN VA.
IN SPITE OF THE LOSS OF HEATING...CAN'T RULE OUT WIDELY SCATTERED
SHOWERS AND A FEW THUNDERSTORMS DURING THE OVERNIGHT VCNTY OF
THE UPPER LOW...TO INCLUDE OUR NORTHERN AND EASTERN CWA...PRIMARILY
FROM LYNCHBURG EASTWARD ALONG THE 460 COORIDOR. FLOW ALOFT IS
WEAK...THUS MAIN THREAT FROM STORMS WILL BE HEAVY RAIN.
UPPER LEVEL LOW WILL DRIFT EAST AND AWAY FROM THE AREA THURSDAY.
THE UPPER LEVEL RIDGE ACROSS THE OHIO VALLEY WILL ALSO DRIFT EAST
AND OVER THE REGION...PROVIDING MORE SUBSIDENCE AND LESS CLOUD
COVER. INCREASE IN SOLAR INSOLATION WILL THEN HELP PUSH AFTERNOON
TEMPERATURES TO RECORD LEVELS. BLACKSBURG AND ROANOKE WILL
APPROACH THEIR RECORDS WHILE BLUEFIELD SHOULD EASILY BEAT THEIRS.
LYNCHBURG AND DANVILLE ALREADY HAVE VERY WARM RECORDS AND NO
RECORD WILL BE SET. SEE CLIMATE SECTION FOR DETAILS. CAN NOT RULE
OUT A STRAY THUNDERSTORM IN THE AFTERNOON FROM HEATING AND
INSTABILITY. AT THIS POINT...THURSDAY COULD BE THE DRIEST DAY FROM
NOW INTO THE WEEKEND.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...
HIGH AMPLITUDE UPPER LEVEL RIDGE TO REMAIN OVER THE EASTERN CONUS
THURSDAY NIGHT AND FRIDAY. SHORTWAVE TRAPPED UNDER THE UPPER RIDGE
WILL SLIDE SOUTHEAST INTO THE ATLANTIC OCEAN BY FRIDAY MORNING.
ISOLATED TO SCATTERED AFTERNOON AND EVENING CONVECTION IS POSSIBLE
ON THURSDAY. THE UPPER LOW OVER THE SOUTHERN PLAINS WILL LIFT
NORTHEAST INTO THE MIDWEST BY FRIDAY NIGHT. A COLD FRONT WILL
APPROACH FROM THE WEST ON FRIDAY AND ENTER THE MOUNTAINS ON FRIDAY
NIGHT. THE POTENTIAL FOR CONVECT INCREASES INTO FRIDAY NIGHT.
TEMPERATURES WILL REMAIN ABOVE NORMAL DURING THE PERIOD. PLAYED LOW
TEMPERATURES CLOSE TO WARMER MOS THURSDAY NIGHT WITH READINGS FROM
THE UPPER 40S IN THE MOUNTAINS TO THE MID 50S IN THE SOUTHEAST.
HIGHS ON FRIDAY WILL VARY FROM THE LOWER 70S IN THE MOUNTAINS TO THE
LOWER 80S IN THE PIEDMONT. LOWS FRIDAY NIGHT WILL RANGE FROM AROUND
50 DEGREES IN THE WEST TO NEAR 60 IN THE EAST.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 311 PM EDT WEDNESDAY...
THE STRONG CYCLONE TO OUR WEST WILL SLOWLY MOVE ACROSS
THE AREA SATURDAY AND SUNDAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS. THE WARMER OF THE TWO DAYS WILL BE SATURDAY...COOLER
WEATHER ARRIVING SUNDAY AS THICKNESSES DROP IN RESPONSE TO THE
PASSAGE OF A SURFACE FRONT THAT IS ASSOCIATED WITH THE UPPER TROF.
THE EXACT LOCATION AND TRACK OF THE LOW WILL DETERMINE THE QPF.
BUT DUE TO THE SLOW MOVEMENT OF THE UPPER TROUGH...OPPORTUNITY WILL
EXISTS FOR HEAVY RAINFALL. HEAVY RAINFALL COULD RESULT IN FLOODING
ISSUES. THE UPPER CYCLONE IS FORECAST TO MOVE OFF THE COAST BY
MONDAY...TEMPERATURES MODERATING TUESDAY AND INTO THE MIDDLE OF NEXT
WEEK AS THE UPPER LEVEL RIDGE BECOMES RE-ESTABLISHED. LEANED
TEMPERATURES TOWARDS THE HPCGUIDEBC FOR THE MEDIUM RANGE.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
AS OF 800 PM EDT WEDNESDAY...
EVENING SHOWERS AND THUNDERTORMS MAINLY CONFINED TO A LWB-BCB
COORIDOR. THEY ARE SLOW MOVING...DRIFTING SOUTH AT 5 KTS AND
SHOULD BE EASY NAVIGATE AROUND.
OVERNIGHT...EXPECT AREAS OF LIGHT FOG AFTER MIDNIGHT...LOCALLY
DENSE WHERE RAIN OCCURRED WEDNESDAY EVENING. CONFIDENCE FOR DENSE
FOG THE GREATEST AT KLWB WHERE SHRA/TSRA OCCURRED WITHIN THE VCNTY.
FLYING CONDITIONS WILL FINALLY IMPROVE THURSDAY AS THE UPPER LOW
THAT HAS BEEN RESPONSIBLE FOR THE DAILY THUNDERSTORM THREAT MOVES
EAST AND STRONGER RIDGING OF HIGH PRESSURE OCCURS ALOFT. THIS
SHOULD ALLOW A RETURN OF VFR THU WITH ONLY ISOLATED TO WIDELY
SCATTERED AFTERNOON SHOWERS POSSIBLE INTO THURSDAY EVENING.
LOWERING CIGS WILL AGAIN TAKE PLACE FROM WEST TO EAST ON FRIDAY
AS THE PREFRONTAL BAND OF DEEPER MOISTURE APPROACHES WITH AN
OCCLUDED FRONT SET TO APPROACH THE MOUNTAINS BY FRIDAY EVENING.
HOWEVER THINKING THAT MOST MVFR CIGS AND SHRA WILL HOLD OFF UNTIL
VERY LATE FRIDAY WITH LIKELY VFR HOLDING THRU LATE IN THE DAY.
BY FRIDAY NIGHT...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS
AS A STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A
LONGER PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND. WIDESPREAD
VFR RETURNS BEHIND THE SYSTEM FOR EARLY NEXT WEEK.
&&
.CLIMATE...
BLUEFIELD WV SET A RECORD HIGH TODAY. MAX TEMP WAS 77.
RECORD HIGH TEMPS FOR THE NEXT SEVERAL DAYS...
3/21 3/22 3/23
ROANOKE 88-(1921) 84-(1938) 82-(2007)
LYNCHBURG 88-(1921) 90-(2007) 91-(2007)
DANVILLE 86-(1968) 88-(1968) 86-(1966)
BLUEFIELD 76-(1968) 76-(1968) 77-(2007)
BLACKSBURG 78-(1968) 80-(1968) 80-(1966)
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...PM/RCS
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
CLIMATE...PMHazardous weather outlook, Mar 21, 3:24 PM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT WED MAR 21 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 324 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. CLUSTERS OF SLOW MOVING THUNDERSTORMS MAY AGAIN PRODUCE LARGE HAIL AND LOCALLY STRONG WINDS THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Mar 21, 6:31 PM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 631 PM EDT WED MAR 21 2012 WVZ045-212300- GREENBRIER WV- 631 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY... AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF RUPERT...MOVING WEST AT 5 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. MUDDY CREEK WILL EXPERIENCE QUICK RISES ASSOCIATED WITH THIS RAINFALL. THIS STORM WILL BE NEAR MEADOW BLUFF AROUND 645 PM. LAT...LON 3788 8071 3792 8065 3785 8057 3782 8061 DS
Special weather statement, Mar 21, 7:36 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 736 PM EDT WED MAR 21 2012 WVZ043-045-220000- GREENBRIER WV-SUMMERS WV- 736 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER AND SUMMERS COUNTIES... AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALDERSON...MOVING SOUTHWEST AT 5 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE AREA OF GREATEST INTEREST IS ALONG THE ROOT RIVER AND ITS TRIBUTARIES. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF SUMMERS COUNTY AND GREENBRIER COUNTY NEAR LAWN. LAT...LON 3775 8073 3779 8079 3790 8072 3788 8068 DS
Special weather statement, Mar 21, 7:47 PM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 747 PM EDT WED MAR 21 2012 WVZ043>045-220015- GREENBRIER WV-MONROE WV-SUMMERS WV- 747 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MONROE AND SUMMERS COUNTIES... AT 742 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALDERSON... MOVING NORTH AT 5 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL FALL FROM THIS STORM AND ADD TO THE FLASH FLOOD CONCERN FOR THIS AREA. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF GREENBRIER COUNTY AND SUMMERS COUNTY NEAR ALDERSON. LAT...LON 3771 8066 3778 8069 3780 8063 3771 8060 DS
Local storm report, Mar 21, 10:06 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 PM EDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD GRASSY MEADOWS 37.83N 80.73W
03/21/2012 GREENBRIER WV PUBLIC
FLOODING OBSERVED ON MEADOW RIVER.
&&
EVENT NUMBER RNK1200027
11Local storm report, Mar 21, 10:09 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 PM EDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD BLUE SULPHUR SPRINGS 37.82N 80.64W
03/21/2012 GREENBRIER WV 911 CALL CENTER
FLOODING ALONG SNAKE RUN. ROAD CLOSED FOR SEVERAL
HOURS.
&&
EVENT NUMBER RNK1200028
11Special weather statement, Mar 22, 12:11 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 AM EDT THU MAR 22 2012
VAZ024-220500-
ROCKBRIDGE VA-
1211 AM EDT THU MAR 22 2012
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 1202 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF ROCKBRIDGE BATHS...NEAR WHITES TRUCK STOP ON INTERSTATE
81...MOVING EAST AT 5 MPH.
THIS STORM WAS PRODUCING PEA-SIZED HAIL AND HEAVY RAIN. DUE TO THE
SLOW MOVEMENT...HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL REMAIN NEAR BROWNSBURG AND VESUVIUS THROUGH
100 AM.
LAT...LON 3797 7928 3793 7920 3789 7915 3785 7914
3783 7915 3782 7916 3794 7948 3803 7939
3803 7937Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.